MAUDE Adverse Event Report: AUGMEDICS LTD XVISION SPINE SYSTEM (XVS); NAVIGATION SYSTEM WITH AUGMENTED REALITY

AUGMEDICS LTD XVISION SPINE SYSTEM (XVS); NAVIGATION SYSTEM WITH AUGMENTED REALITY
Model Number XVS HEADSET IPD-64 CLEAR DISPLAY
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A total of 4 screws were instrumented: left and right l1 / left and right t11 (screws were not placed at t12 due to the trauma burst fracture).Ll1 screw was the first screw instrumented followed by rl1.Both screws were instrumented using the atec single-step drive, 45mm k-wire in the driver, 4.5 x 45mm screws, and a power t-handle adaptor.T11 was instrumented next using the atec single step driver, 45mm k-wire loaded in the driver, 6.5 x 45mm screws, and a regular t-handel adaptor to advance the screw.All screws stemmed greater than 20 on the neuromonitoring.While reviewing the conformation spin on the o-arm tower it was noted that the left l1 screw had breached the central canal.The other 3 screws were confirmed to be in acceptable placement.L1 screw was removed and re-directed more laterally using xvs navigation and the original registration matrix.Screw stemmed above 20 on neuromonitoring.A conformation spin that was done after the re-direction of the left l1, confirmed accurate placement.While investigating this case, 3 possible causes of inaccuracies during such a procedure were raised: inaccurate registration: inaccurate registration can result from movement of the rigid reference frame following a pre-op ct scan, or movement of the x marker between the pre-op ct scan and x-link ir image.If the registration was inaccurate, then all screws would be positioned inaccurately.If the movement in the rigid reference frame occurred after placing several screws, then those screws will be placed accurately and only the screws following these will be placed inaccurately.However, in the reported event, only the first screw was placed inaccurately and all other screws following it were positioned accurately.Furthermore, the revised screw was positioned using the xvs system and the original calculated registration matrix.Thus, it is concluded that the registration was accurate.Inadequate tool calibration process: when the system calculates the position of the tip of the surgical tool, it assumes that the tool itself is a straight tool (not bent).The position of the tool marker that is connected to the surgical tool through an adaptor is continuously tracked and the tip of the instrument is calculated based on that, assuming a straight line connects between the tool marker and the tool tip.The system can detect a bent tool during the calibration process.Several steps are required for calibrating a screwdriver.One of these steps includes swiveling the driver around the divot point.This step is performed to verify that the screw is tightly connected to the screwdriver and that the tool itself is not bent.If performed as required, the probability of successful calibration is highly unlikely in case of a bent tool is used or in case the screw is not firmly attached to the driver.Additionally, augmedics rep.Who was present in the procedure, verified that the calibration process was performed as required.Furthermore, the calibration of both tools passed successfully and there were no issues with verification during instrumentation.Thus, it is concluded that the driver itself is straight.And that the tool calibration and verification performed as required.Screw-driver joint is not rigidly fixated when inserting the screw the post-op ct scan indicates that the screw is not rigidly fixated to its connecting tower.As analyzed above, the probability of successful calibration is low if the screw is not well fixated to the driver during the calibration.Additionally, verification of the rl1 screw (the second screw) passed successfully, with no need for a new calibration.The rigid connection of the screw to the driver is also checked visually and verified prior to instrumentation.However, once the screw is introduced into the incision, the visual confirmation is lost.The driver can become unlocked, and the tulip head can lose its fixation with the driver.In case the tulip head becomes loose during the insertion, the system will not detect that.As indicated above, the system assumes that there is a straight line connecting the tool marker and the tip of the tool (i.E., tip of the screw), and accordingly will display the virtual trajectory of the screw, as a straight line.If the screw was unlocked once it is inside the incision, then the system will present the expected trajectory while the screw might deviate from that trajectory.The investigation concluded that the event is the result of a user error, that did not rigidly fixate the screw to the driver, leading to an unintentional loosening of the tulip head during the insertion from the driver.This resulted a discrepancy between the virtual trajectory display of the system and the actual trajectory of the screw, which led to the pedicle breach.The surgeon also noted that with the power t-handle he has less tactile feedback.Thus, a disengagement occurring during the insertion will be more difficult to be detected during the insertion of the screw.

Brand Name
XVISION SPINE SYSTEM (XVS)
Common Device Name
NAVIGATION SYSTEM WITH AUGMENTED REALITY
Manufacturer (Section D)
AUGMEDICS LTD
2 ha-otsma st
p.o.b 345
yokneam, 20692 05
IS  2069205
Manufacturer (Section G)
AUGMEDICS LTD.
2 ha-otsma st.
yokneam, 20692 05
IS   2069205
Manufacturer Contact
shahar waserman
2 ha-otsma st.
p.o.b 345
yokneam, 20692-05
IS   2069205
MDR Report Key15155159
Report Number3016571711-2022-00004
Device Sequence Number5234505
Product Code OLO
UDI-Device Identifier07290113780132
UDI-Public(01)07290113780132(11)YYMMDD
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K211188
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberXVS HEADSET IPD-64 CLEAR DISPLAY
Device Catalogue NumberAHMD641WLT
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2022
Initial Report FDA Received Date08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/13/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown